Alert archive / Oregon / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Medford, OR

August 17, 2008Jackson County, Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 17, 2008, 3:51 PM PDT for Jackson County, Klamath County, Oregon. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2008, 3:51 PM PDT (22:51 UTC)
Expired
Aug 17, 2008, 4:15 PM PDT
In force
24 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

Counties Jackson County, OR, Klamath County, OR

The radar

The Medford radar (KMAX), 50 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2915 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 172251
SVRMFR
ORC029-035-172315-
/O.NEW.KMFR.SV.W.0004.080817T2251Z-080817T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
351 PM PDT SUN AUG 17 2008

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KLAMATH COUNTY IN SOUTH CENTRAL OREGON...
  EAST CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON...

* UNTIL 415 PM PDT

* AT 345 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTHWESTERN KLAMATH COUNTY...OR 19 MILES
  WEST OF KLAMATH FALLS...AND MOVING NORTH AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN KLAMATH COUNTY AT 400 PM PDT
  RURAL WESTERN KLAMATH COUNTY AT 410 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR HOWARD PRAIRIE LAKE OR LAKES IN THE SKY LAKES 
WILDERNESS AREA...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A 
VEHICLE. THESE STORMS WILL ALSO BE APPROACHING THE LAKE OF THE WOODS 
AND FISH LAKE ARAS IN AROUND 15 MINUTES. REMEMBER...LIGHTNING CAN 
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4246 12240 4252 12210 4215 12200 4211 12223
TIME...MOT...LOC 2248Z 165DEG 20KT 4222 12215

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:27 PM PDT, 24 minutes earlier.

Area forecast discussion, Aug 17, 3:27 PM PDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
327 PM PDT SUN AUG 17 2008

.SHORT TERM...THE UPPER LEVEL RIDGE IS BEGINNING TO SHIFT EAST
TODAY WITH A PACIFIC TROUGH APPROACHING THE REGION. THIS TROUGH
BECOMES NEGATIVELY TILTED AS A VORT MAX ROTATES AROUND THE BASE OF
THE TROUGH TOMORROW. MOIST AND UNSTABLE FLOW WILL CONTINUE OVER
THE AREA TONIGHT INTO TOMORROW AS SOUTHERLY FLOW CONTINUES. ALSO A
COUPLE SHORTWAVES MOVE INTO THE AREA WILL SUPPORT CONVECTION.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING OVER THE AREA. THE NAM AND GFS SHOW THE AREA UNDER
DIFFLUENCE ALOFT WITH A COUPLE SHORTWAVES MOVING OVER THE
REGION. THE FIRST VORT MAX IS MOVING THROUGH THE AREA DURING THE
DAYTIME AND EVENING HOURS TODAY...THEN A SECOND SHORTWAVE MOVES UP
FROM THE SOUTH LATE TONIGHT INTO TOMORROW MORNING. THESE
SHORTWAVES COMBINED WITH GOOD MOISTURE AND INSTABILITY WILL BRING
A CONTINUED CHANCE FOR THUNDERSTORMS OVERNIGHT INTO MONDAY
MORNING. THERE IS UNCERTAINTY IN THE FORECAST REGARDING HOW MUCH
THUNDERSTORM ACTIVITY WE WILL SEE OVERNIGHT INTO MONDAY MORNING.
BOTH NAM AND GFS SHOW A GOOD SHORTWAVE MOVING INTO THE AREA LATE
TONIGHT INTO MONDAY. BOTH MODELS SHOW INSTABILITY FROM THE
CASCADES EASTWARD...AND THE NAM ALSO INDICATES INSTABILITY OVER
PORTION SO OF THE WEST SIDE.

AS THE NEGATIVELY TILTED TROUGH MOVES INLAND ON MONDAY...WILL SEE
SIGNIFICANT COOLING OVER THE AREA. SHOWERS ARE POSSIBLE ESPECIALLY
ALONG THE COAST AND OVER HIGHER TERRAIN ON THE WEST SIDE. ALSO
WITH THE SHORTWAVE ACTIVITY AND THE LINGERING INSTABILITY OVER
INLAND PORTIONS OF THE AREA ON MONDAY...EXPECT A CHANCE FOR
ISOLATED THUNDERSTORMS MONDAY MORNING AND AFTERNOON. THEN AS FLOW
TRANSITIONS TO MORE SOUTHWESTERLY WITH INCREASING
STABILITY...EXPECT ONLY A SLIGHT CHANCE FOR SHOWERS MONDAY EVENING
AND NIGHT. ALSO EXPECT WINDS TO INCREASE MONDAY AFTERNOON AND
EVENING AS THE TROUGH MOVES INLAND. THIS SHOULD CLEAR THE SMOKE
OUT OF THE WESTSIDE LOCATIONS IN SOUTHWEST OREGON.

THEN...ON TUESDAY THE UPPER TROUGH REMAINS OVER THE AREA AND A
PACIFIC LOW IN THE GULF OF ALASKA IS BRINGING A STRONG COLD FRONT
TOWARDS THE COAST. THIS FRONT IS EXPECTED TO MOVE INLAND LATE
TUESDAY INTO WEDNESDAY AND MOST THE AREA WILL SEE A CHANCE FOR
MEASURABLE RAIN.

.LONG TERM...THURSDAY THROUGH THE WEEKEND...BEHIND THE FRONTAL
SYSTEM...ECMWF AND GFS INDICATE A BUILDING RIDGE PATTERN WITH
DRYING AND WARMING CONDITIONS,

&&

.AVIATION...COAST..ISOALTED  MVFR CIGS WILL CONTINUE THIS
AFTERNOON AND EVENING...BECOMING WIDESPREAD MVFR CIGS AND VIS WITH
LOCAL IFR CONDITIONS LATE TONIGHT INTO MONDAY MORNING. INLAND...EXPECT
MAINLY VFR CONDITIONS WITH ISOLATED MVFR CIGS IN THUNDERSTORMS
THIS AFTERNOON THROUGH EARLY TOMORROW MORNING. ALSO AS MARINE
STRATUS SPREADS INLAND INTO THE COASTAL VALLEYS AND UMPQUA VALLEY
EXPECT AREAS OF MVFR CIGS TO DEVELOP LATE TONIGHT THROUGH MONDAY
MORNING. LOCAL MVFR VISIBILITIES IN SMOKE WILL CONTINUE WEST OF THE
CASCADES THROUGH TONIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ616-ORZ621-
     ORZ622.
     RED FLAG WARNING UNTIL 5 AM PDT MONDAY FOR ORZ617-ORZ623-ORZ624-
     ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

VV
Hazardous weather outlook, Aug 17, 12:04 PM PDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1204 PM PDT SUN AUG 17 2008

ORZ025-027>031-180600-
EASTERN DOUGLAS COUNTY FOOTHILLS-SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1204 PM PDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH TONIGHT FOR SCATTERED
THUNDERSTORMS. SEE WEATHER MESSAGE FOR DETAILS. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND THIS EVENING. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO
PRODUCE STRONG OR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 5 AM PDT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-026-180600-
CENTRAL DOUGLAS COUNTY-JACKSON COUNTY-
1204 PM PDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
SCATTERED THUNDERSTORMS. SEE WEATHER MESSAGE FOR DETAILS. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG OR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080>085-ORZ024-180600-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
1204 PM PDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG OR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WOODHEAD

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:25 PM PDTFire Weather WatchMFRDouglas, Harney, Jackson, Klamath, Lake, Lane10 hr
Aug 17, 5:20 AM PDTRed Flag WarningMFRCoos, Douglas, Harney, Jackson, Josephine, Klamath and 2 more18 hr
Aug 17, 11:50 AM PDTMarine Weather StatementMFR70 min
Aug 17, 4:14 PM PDTSevere Thunderstorm WarningMFRJackson, Klamath46 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.